Side effects of statins
Statins are effective at helping to reduce cholesterol levels and to help reduce the risk of heart problems, but they can cause side effects for some people.
Most people who take statins tolerate them very well. But some people experience statin side effects.
Common statin side effects include:
- Sore throat
- Blocked or runny nose
- Feeling sick
- Muscle or joint pain
Taking statins can also affect blood sugar levels and may increase the risk of diabetes.
Less common statin side effects include:
- Being sick
- Weight gain or loss of appetite
- Sleep problems
- Tingling or loss of sensation
- Memory problems
- Blurred vision
- Ringing in the ears
- Liver problems
- Stomach pain from pancreatitis or inflammation of the pancreas
- Skin problems or rashes
- Tiredness or weakness
- Bruising easily or bleeding easily
- Jaundice or yellowing of the eyes or skin
If a statin causes troublesome side effects, talk to your GP about changing to a different type of statin.
Muscle problems with statins?
Myositis, which is inflammation of the muscles, can occur with statins. The risk of muscle injury increases when certain other medications are coupled with statin use. For example, if you take a combination of a statin and a fibrate - another cholesterol-reducing drug - the risk of muscle damage increases greatly compared to someone who takes a statin alone.
Other dangers of statins include other muscle conditions, which can be serious in rare cases. First, there can be statin muscle pain. Known as myalgia, this pain can generally be resolved quickly by discontinuing the medication. Myalgias may be uncomfortable, but, medically speaking, they’re harmless.
Statins can also cause your CK levels to be mildly elevated. CK or creatine kinase is a muscle enzyme that can be measured in the bloodstream. Muscle pain, mild inflammation, and possibly weakness are also seen. This condition, though uncommon, can take a long while to resolve.
The third and most severe serious side effect of statins is called rhabdomyolysis. Muscles all over the body become painful and weakened because of extreme muscle inflammation and damage. CK levels are extremely elevated as well. The kidneys can become overworked trying to eliminate a large amount of muscle breakdown products caused by statin use. The severely damaged muscles release proteins into the blood that collect in the kidneys, thereby causing damage. This can ultimately lead to kidney failure or even death. Fortunately, rhabdomyolysis is extremely rare. It occurs in less than one in 10,000 cases.
Coenzyme Q10 and statins
Taking statins has been linked with a reduction in CoQ10 levels in at least two studies.
Coenzyme Q10 (CoQ10) is a nutrient that occurs naturally in the body. CoQ10 is also in many foods we eat. CoQ10 acts as an antioxidant - which may protect cells from damage - and it plays an important role in metabolism.
Some research has shown this reduction in CoQ10 may be associated with statin-induced myopathy. However, one review of studies in this area concluded that giving CoQ10 supplements to all patients on statins to prevent myotoxicity is not routinely recommended, though it did find some groups of patients might be at risk. More research is needed to determine whether CoQ10 is useful for the treatment of the condition.